my daughter has been taking adderol for past 2 years n has takin it faithfully. i havent had any problems with her takin the meds as far as her health goes. on the other hand i do worry that when i do decide to take her off that there will be some side effects. i had alot of people on my back about starting her on it but it really has helped her behavior wise n focusing n school. what should i expect when n if i take her off??? or should i take her off beings that shes doin sooo much better with it?? when i put her on it n fam was bein so crazy about it i told them to you kno what lol/. not wanting to hear their side of story about the meds. now i am just wanting to learn more about what it would do to my child if i decide to take her off. a lady told me once b4 that her child does wonderful with it n another lady told me her child tried to commit suicide n still has thoughts of suicide. thats what scared me enough to start asking questions. any advice would be very appreiciated n helpful... thanks alot
As I understand it, adderol is virtually out of your system by the next morning. So, I don't think that physically going off of it will be that big of a deal since it literally happens daily. But, I would check with your doctor.
What will happen is that the conditions that caused you to put her on it will return. If she is old enough to handle those conditions, then go for it. The trouble is that school gets harder and harder as kids grow up - and thus many times the reasons for the medication increase, not decrease. So maturation is a huge factor for the success of getting off the meds. If the child has been getting a lot of instruction in coping skills, than the success rate does go up. There are books like, Sandra Rief’s "How to Reach and Teach Children with ADD/ADHD". which give a lot of very good ways to help kids in school with ADD/ADHD. I would certainly invest in buying/reading this book. If you feel that you can provide the needed support, than go for it.
I would say the major thing is to make sure that your child knows she has a disability. That she understands what it is doing to her. And most importantly, that she has coping mechanisms. The absolute last thing you want to do is just cut her off cold turkey and pretend that the whole thing never happened. She would pay for that for the rest of her life.
thank you so much for helping me with advise... i really do appreciate it. on the subject where you added for me to let her know that she has a disability, my parents have always told me not to tell hr the meds i give her are for what they are beings that she may feed off of what we say. meaning that if i was to say 'IF YOU DONT TAKE YOUR MEDS TODAY THEN THIS WILL HAPPEN OR UR ACTING THIS WAY B/C YOU DIDNT TAKE UR MEDS TODAY.." not sayin that ur wrong for puttin it that way but i am still a lil lost about the meds n thats why i ask alot of questions. please keep in touch and help me understand what to do. i need to know where i may go wrong or where im right. thanks again and hope to hear from you soon
Of course a lot of what you tell your daughter depends on her age, and I am not sure how old she is. Obviously, at some point she will figure out what the meds are for. But meds have to go hand in hand with teaching your child how to deal with her disability. Susan Ashley in her book, The ADD&ADHD Answer book has a great section on self esteem. I would highly recommend getting this book. Its pretty direct and gives a lot of wonderful ways to help your child. The first book I recommended is aimed more at educating the child.
I do understand where your parents are coming from. Basically, it sounds like they don't want the medication to become a "crutch" or an excuse. I agree. Please feel free to write if you have any more questions.
This is more in regards to what sandman 2 as being incorrect, however, adderrall needs to be tappered off. I have been on the drug (adderrall xr) for almost 7 years, I am 22, and I personally have tried to get off my medication numerous times, but realized my hyperactivity is too hard to control on my own. With your child, she really should be slowly taken off of it by the doctor if that is your wish. Everytime I have personally gotten off of the medication, and then started it again, (done by my parents in the same position as you) i got terrible anxiety, to the point of depression, (which is maybe what your friend was speaking of), the choice you make should be made by her doctor and yourself, yes adderrall can have adverse side effects on decides to stop taking it.
There are many side effects to take Adderall (adderrall) and all the other drugs.And Adderall (adderrall) is just like taken speed.
You have to slowly take her off of them if you do,because if you don't her body could go into shock .
I wouldn't tell her why she is taken then because if you take her off of them you will want to see how she is doing,and not use the fact that she is not taken her pills as to why she is not doing good. I would also start giving her Vitamin B6 and Omega 3-6-9 Vitamins and also Children Multivitamins every day. They can help with the learning.
I hate when I hear parents or teachers say did you take your pills,because you don't act like you did.This only teaches the child that the drug needs to be taken and that the drug is doing the work.
What you really should do is look up the side effects to taken the Adderall (adderrall) and then what could happen if she goes off of them.
Me I would have her off ,because my son was on and he had very bad side effects from taken the drug and many kids are misdiagnose every year.
your Daughter should have an IEP and the School should be following it and you should be able to make changes to the IEP at any time .
i thank you both so much for talking with me. i do have the want to take my lil girl (8 yrs old) off the meds but since shes been taking the meds she has changed for the best in school and home with behavior and her school work. im loving the fact that all of those things have a plus to them but like i say i do have the worry about what the negetive side of this will be in the long run.. ive heard bad and great things so i guess it varies person to person. i dont want to keep india on the meds forever ever since i told her teacher about her being put on the meds she talks like it has made india into a wonderful person. ive got this thought that shes sayin that b/c she dont want to deal with her hyperactivity. as well as with my family and her busdriver. i just wished i wouldve waited to tell them that i put her on the meds n seen if they wouldve had anything to say.
If you don't want to keep her on the meds forever, than start working with her now, teaching her the skills that she will need to function without the meds. Buy the books I recommended, the time spent will be well worth it. Good Luck.
My son knows why he has to take his medicine. I feel he needs to understand, it's his body, mind and life!! He needs to understand so when the day comes that he comes off his meds, he fully understands his disability so he can handle it better. He's only 5 and we just started this, but a little at a time and I only tell him in a simple way so he can understand. Also in a positive way so he doesn't feel bad about himself. If I am late on his medication, he will actually remind me and say or I might get too hyper mommy for you!! silly boy! Anyway, as for when they come off, I totally agree with what Sandman2 has said. It really depends on her age, maturity and how you go about it. Don't be afraid of what anyone tells you. There will always be critics about this. They are not in our shoes as our kids parents and not in our childs shoes with the disability! You do what you feel is best for your child. You and her are the ones who have to live with your actions. Not them!! I wish I knew for to tell you, but I'm new at all this. I wish you the best of luck and by what I read here, you genuinly care and love for your daughter! Keep doing what you feel is best!!!
Adderall is "speed" and is addictive. To take her off it means overcoming an addiction. A very, very slow withdrawal is necessary so as not to encounter serious symptoms. Get professional help for this. If she can exist without the drug, so much the better. You will not know if you don't try. Were it my child I would make the attempt. Adderall (adderrall) has serious side effects and can retard growth in children.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.